Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Twin Cities, MN

September 6, 2020Hennepin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 6, 2020, 12:38 AM CDT for Hennepin County, Minnesota. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 12:38 AM CDT (05:38 UTC)
Expired
Sep 6, 2020, 1:00 AM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 12:42 AM CDTHAIL 11 Nnw Eden Prairie, MN
Sep 6, 12:46 AM CDTHAIL 1.251 Ssw Bloomington, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KMPX 060538
SVRMPX
MNC053-060600-
/O.NEW.KMPX.SV.W.0178.200906T0538Z-200906T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT Sun Sep 6 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hennepin County in east central Minnesota...

* Until 100 AM CDT.

* At 1238 AM CDT, a severe thunderstorm was located over Eden
  Prairie, or 12 miles southwest of Minneapolis, moving east at 45
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Savage around 1245 AM CDT.
  Burnsville, Richfield and MSP International Airport around 1250 AM 
  CDT.
  Bloomington around 1255 AM CDT.

Other locations impacted by this severe thunderstorm include Mall Of
America, Flying Cloud Airport and Fort Snelling State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4480 9339 4481 9343 4481 9347 4492 9343
      4490 9319 4489 9318 4484 9321 4479 9331
      4478 9338
TIME...MOT...LOC 0538Z 284DEG 39KT 4485 9346 

HAIL...1.25IN
WIND...<50MPH
 
$$

Borghoff
1 follow-up statement
429 
WWUS53 KMPX 060550
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1250 AM CDT Sun Sep 6 2020

MNC053-060600-
/O.EXP.KMPX.SV.W.0178.000000T0000Z-200906T0600Z/
Hennepin MN-
1250 AM CDT Sun Sep 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN COUNTY
WILL EXPIRE AT 100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Minnesota.

LAT...LON 4480 9339 4481 9343 4481 9347 4492 9343
      4490 9319 4489 9318 4484 9321 4479 9331
      4478 9338
TIME...MOT...LOC 0550Z 284DEG 39KT 4482 9329 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:38 PM CDT, 6 hours earlier.

Area forecast discussion, Sep 5, 6:38 PM CDT, 6 hours before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sat Sep 5 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 350 PM CDT Sat Sep 5 2020

Confidence is now pretty high that focus of thunderstorm and severe
threat this evening will be centered on the Minnesota River Valley
from west central down into south central MN. The primary threat
continues to be for very large hail, as stable boundary layer
profiles look deep enough to for sure preclude any tornado threat,
but likely any wind threat as well.

If you head out today with mostly sunny skies, temperatures mainly
in the 70s, and dewpoints in the 40s/50s, the furthest thing from
your mind is that we have an atmosphere that will be primed for
producing supercells with very large hail. However, we are already
seeing the first clues from the atmosphere that things are going to
get rather bumpy tonight. Visible/IR satellite has this clue with
the band of rather healthy accas that has developed across southwest
MN. This accas is forming to the northeast of a strong EML and
building instability that reaches up into southeast SODAK. This area
of accas is where storms will eventually develop this evening.
Current thinking is that thunderstorms will initiate between 8pm and
10pm out by Madison and Canby and dive southeast along the MN
River toward Albert Lea from there. Thermodynamic profiles will
favor the development of vigorous updrafts, with upwards of 50 kts
of bulk shear to work with. Looking closer at forecast soundings
though, it does appear all of this activity will be rooted above
the boundary, likely around h9, or 2000 to 2500 ft AGL. Below
this, a rather strong inversion will be in place. This inversion
will keep the tornado threat at nearly zero, with even strong
surface winds being tough to achieve, even if we get good bowing
segments, similar to what we saw with the null severe event back
in the early morning hours of August 28th. Of course this
inversion won't stop large hail stones and the Enhanced risk area
on the Day 1 Convective Outlook from the SPC continues to look
good for where the highest severe threat is.

Sunday continues to look dry, with any thunderstorm development
along the cold front in the afternoon happening well east of the MPX
area. Temperatures Sunday will be dependent on how long we can hold
onto the early morning thermal ridge, and how persistent cloud cover
ends up being in our northern and eastern sections of the CWA. It
continues to look likely that we'll see a few 90s down along the I-
90 corridor, but those clouds are starting to look like they'll be
pretty persistent out toward Ladysmith and Eau Claire, where low 70s
may be about it for highs.

No weather issues expected Sunday night with dry high pressure
coming in from Canada, resulting in temperatures dropping into the
40s and low 50s as we start getting into the abnormally cold airmass
that will be with us through the middle of next week.

.LONG TERM...(Monday through Saturday)
Issued at 350 PM CDT Sat Sep 5 2020

The transition to much cooler weather will be underway at start of
the period effectively putting an end to our summer. This pattern
change is due to a building upper-level ridge over the Gulf of
Alaska and a strong northerly downstream jet max over British
Columbia and Alberta. These two features will eventually amplify the
very broad cyclonic flow over the northern US and favor troughing
over the western US prior to mid-week. Strong, northerly flow over
the northern US is forecast to continually advect a polar,
continental airmass from northern Canada into our region. For the
MPX forecast area, Labor Day does not look pleasant as highs will
struggle to make 60 and skies will be overcast. Rain is also
possible as Monday progresses (especially in southern MN) as low-
level diffluence within a zonally-oriented, strong 850 hPa thermal
gradient will foster frontogenesis. The aforementioned western US
trough is forecast to continue to amplify and shift eastward into
the central High Plains, dragging more cold air southward into the
northern US. In turn, temperatures across the CWA will cool to 15-20
degrees below normal from Monday night into Wednesday night. The
possibility of frost exists for western and northern portions of our
CWA Tuesday and Wednesday night as temperatures will creep close to
32F. The aforementioned 850 hPa thermal gradient draped through
the Midwest will also mean that Tuesday and Wednesday could be on
the wet side across southeastern MN and western WI as any
dynamical lift would generate precipitation. Clouds should also
plague much of the region.

Large questions surround the evolution of the aforementioned western
US trough. Forecast models eventually want to form a cutoff low from
this feature, but timing and placement differences exist. One thing
the models do agree on is that the low will move northeast into the
Midwest forming an open wave system by late week. However, a more
western track would bring a greater possibility of precipitation for
our region while an eastern track would keep us drier. Regardless,
temperatures do appear to rebound into the upper-60s and low-70s by
Friday continuing to warm into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Sep 5 2020

Accas continues to develop along a warm front across southwestern
MN early this evening. Thunderstorm development will likely occur
rapidly between 03-04Z along the MN river and spread eastward
through the overnight, likely impacting all the TAF sites in some
capacity. The heaviest rain will occur near MKT and RWF, with
large hail is also possible. MVFR cigs could develop across
central MN and western WI late tonight and early Sunday, with cigs
scattering out by late morning. Southerly wind will increase late
and could gust through the mid morning before easing a bit with
the approach of the front. Gusty northwest winds to 30-35 kt
possible across western and central MN Sunday afternoon.

KMSP...TSRA likely in the 07-09Z time range. MVFR cigs are
possible following the convective activity, but the best chance
will be to the north and east, so left a SCT mention in for now.

/OUTLOOK FOR KMSP/
Mon...VFR with -RA/MVFR possible. Wind NW 10-15 kts.
Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts.
Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...CTG
AVIATION...Borghoff
Hazardous weather outlook, Sep 5, 7:57 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Sat Sep 5 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
757 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to develop by 11 PM in western
Minnesota and track eastward across southern Minnesota through
the night. Thunderstorms will be capable of producing very large
hail, possibly to baseball size, and isolated wind damage. The
greatest risk of severe weather is expected to be along the
Minnesota River Valley from west central into south central
Minnesota. In addition, some training of thunderstorms is
possible with a low risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible over west central and central Minnesota
midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed late this evening and
overnight across western and southern Minnesota.

Borghoff

In the hours before

Local storm report, Sep 5, 11:30 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 PM CDT SAT SEP 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             3 ENE SACRED HEART      44.80N 95.30W
09/05/2020  E1.00 INCH       RENVILLE           MN   PUBLIC

&&

JRB
Local storm report, Sep 5, 11:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT SAT SEP 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             OLIVIA                  44.78N 94.99W
09/05/2020  M2.00 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

JRB
Local storm report, Sep 5, 11:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CDT SAT SEP 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             SPICER                  45.23N 94.94W
09/05/2020  M2.00 INCH       KANDIYOHI          MN   PUBLIC

&&

JRB
Local storm report, Sep 6, 12:02 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             4 SSE MORRISTOWN        44.17N 93.40W
09/05/2020  M1.25 INCH       STEELE             MN   NWS EMPLOYEE

&&

JRB
Local storm report, Sep 6, 12:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1216 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             NEW AUBURN              44.67N 94.23W
09/06/2020  M1.00 INCH       SIBLEY             MN   PUBLIC

&&

JRB
Local storm report, Sep 6, 12:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             EXCELSIOR               44.90N 93.57W
09/06/2020  M1.00 INCH       HENNEPIN           MN   PUBLIC

&&

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:57 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley48 min
Sep 5, 11:09 PM CDTSevere Thunderstorm WarningMPXRenville51 min
Sep 5, 11:17 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine43 min
Sep 5, 11:31 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca44 min
Sep 5, 11:34 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker56 min
Sep 5, 11:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle54 min
Sep 5, 11:58 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley47 min
Sep 6, 12:09 AM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine66 min
Sep 6, 12:11 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott34 min
Sep 6, 12:12 AM CDTSevere Thunderstorm WarningMPXSteele33 min
Sep 6, 12:15 AM CDTSevere Thunderstorm WarningMPXWright15 min
Sep 6, 12:43 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley62 min
Sep 6, 12:50 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Sep 6, 1:09 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet53 min
Sep 6, 1:17 AM CDTSevere Thunderstorm WarningMPXMartin38 min
Sep 6, 1:30 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan45 min
Sep 6, 2:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan44 min
Sep 6, 4:05 AM CDTSpecial Weather StatementMPXDakota25 min
Sep 6, 4:26 AM CDTSpecial Weather StatementMPXGoodhue19 min
Sep 6, 4:30 AM CDTSevere Thunderstorm WarningMPXDakota30 min
Sep 6, 4:48 AM CDTSevere Thunderstorm WarningMPXGoodhue42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.